Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Wichita, KS

May 10, 2017Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at May 10, 2017, 3:16 PM CDT for Cowley County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 3:16 PM CDT (20:16 UTC)
Expired
May 10, 2017, 3:45 PM CDT
In force
29 min
Issued by
NWS Wichita, KS

County Cowley County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

917 
WWUS83 KICT 102016
SPSICT

Special Weather Statement
National Weather Service Wichita KS
316 PM CDT WED MAY 10 2017
 
KSZ093-102045-
Cowley KS-
316 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Cowley County in south central Kansas...

* Until 345 PM CDT

* At 314 PM CDT...National Weather Service meteorologists were 
  tracking a strong thunderstorm just west of Hardy, or 11 miles 
  southeast of Arkansas City...moving northeast at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Dexter and Maple City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3728 9684 3725 9653 3713 9652 3700 9663
      3700 9700
TIME...MOT...LOC 2015Z 215DEG 35KT 3696 9689 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 10, 2:30 PM CDT, 46 minutes earlier.

Area forecast discussion, May 10, 2:30 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
230 PM CDT Wed May 10 2017

.MESOSCALE DISCUSSION...
Issued at 230 PM CDT Wed May 10 2017

At early afternoon, elevated convection continued to develop north
of a remnant mesoscale outflow boundary across Oklahoma, affecting
south central Kansas. Meanwhile, convection with stronger updrafts
were also developing from north central into northeast Oklahoma,
and may become quasi-surface based later this afternoon as they
move across the Kansas state line from the turnpike area into
southeast Kansas where ML CAPE values approach 2000 j/kg near
peak heating. This looks to be the near term area of concern for
a few severe storms where deep layer bulk shear of 55 to 60 kts
resides. Otherwise, the previous upstream convection has muted
destabilization and/or pushed it west and delayed any stronger
surface based development until sometime early this evening.
Gradual destabilization is also expected along the cold front
sagging south into central Kansas this evening. So chances for
strong to severe storms look to develop further to the north and
west and perhaps affect central Kansas later in the evening.
Locally heavy rainfall and minor lowland flooding will remain a
concern area-wide through tonight. Large hail and damaging winds
will remain the primary hazards late this afternoon and evening
across the entire area.

KED

&&

.SHORT TERM...(Today through Friday night)
Issued at 232 AM CDT Wed May 10 2017

Could see a few showers/storms develop this morning across
southern Kansas where decent moisture transport is occurring
before daybreak. Current satellite water vapor imagery shows an
embedded short wave rounding the base of the main upper level low
pressure center. Models show this embedded wave ejecting from the
Texas panhandle and reaching central Kansas late this afternoon.
Expecting storms to develop ahead of this PV wave due too upper
forcing. Meanwhile additional storms should develop along the
frontal boundary for locations generally north of I-70 in the
afternoon, as low convergence/daytime heating increases. Storm
coverage associated with the upper wave looks to be more scattered
in nature, however coverage should be more numerous along the
surface front as convergence increases into the evening hours.
Strong/Severe storms are likely with favorable shear/instability
combination.

The upper low will move slowly eastward during the day on Thursday
along the KS/OK border with a surface front sinking southward across
Kansas. We still see a Thursday afternoon window for strong/severe
storm potential across southeast Kansas, as instability increases
along with decent wind shear aloft. Precipitation will linger behind
the front and gradually diminish shift eastward into Missouri by
late Thursday night. A pleasant weather day looks to be in store for
the region on Friday as surface high pressure builds over the
Heartland.

.LONG TERM...(Saturday through Tuesday)
Issued at 232 AM CDT Wed May 10 2017

Confidence remains high for dry and warmer temperatures to prevail
this weekend as upper level ridge builds across the central plains.
Long range models continue to show next chance for storms to affect
mainly central Kansas for early next week, as a upper level wave
moves from the Rockies into northwest Kansas/Nebraska on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1228 PM CDT Wed May 10 2017

Scattered strong to severe convection will be possible ahead of a
southward sagging cold front this afternoon through tonight.
Expect reduced visibilities and ceilings in and near convection
into the IFR category. Post-frontal MVFR/IFR stratus is also
expected later tonight into Thursday morning across the area.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  72  51  72 /  70  50  30  10
Hutchinson      58  68  49  72 /  50  50  20   0
Newton          58  68  49  71 /  60  50  30   0
ElDorado        60  72  51  72 /  70  50  40  10
Winfield-KWLD   61  76  53  73 /  70  50  40  10
Russell         55  63  45  73 /  70  60  20   0
Great Bend      55  64  46  73 /  70  50  20   0
Salina          59  66  48  73 /  70  50  20   0
McPherson       58  66  48  72 /  60  50  30   0
Coffeyville     63  77  55  73 /  40  60  50  10
Chanute         63  75  54  72 /  40  50  50  10
Iola            62  74  53  72 /  50  50  50  10
Parsons-KPPF    63  76  55  73 /  40  60  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

MESOSCALE...KED
SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...KED
Hazardous weather outlook, May 10, 12:37 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1237 PM CDT Wed May 10 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111745-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1237 PM CDT Wed May 10 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon
across south central and southeast Kansas. The risk for strong
to severe storms will overspread the entire area, including central
Kansas by this evening. The main hazards will be large hail from
quarter size up to golf-ball size and damaging wind gusts from 60
to 70 mph. Torrential rainfall rates could also lead to minor
low-land flooding as well this afternoon into early tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe storms will remain possible on Thursday
afternoon across southeast Kansas.

Chances for thunderstorms will return to the forecast early next
week. While the risk for organized severe weather appears low at
this time, a few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 10, 11:28 AM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
1128 AM CDT WED MAY 10 2017

KSZ069-070-101715-
Butler KS-Greenwood KS-
1128 AM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Butler County in south central Kansas...
  Greenwood County in southeastern Kansas...

* Until 1215 PM CDT

* At 1126 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from El Dorado
  to 8 miles northeast of Leon to near Latham...and moving northeast
  at 70 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  El Dorado, Eureka, Madison, Hamilton, Severy, Fall River, Latham,
  Rosalia, Cassoday, Climax, Virgil, Eureka City Lake, El Dorado
  State Park, Thrall, Eureka Airport, Fall River State Park, El
  Dorado Airport, Beaumont, El Dorado Lake and Fall River Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3748 9677 3770 9672 3783 9702 3808 9677
      3808 9636 3817 9635 3817 9596 3761 9597
      3761 9652 3748 9653
TIME...MOT...LOC 1628Z 235DEG 59KT 3784 9687 3774 9665 3754 9659

KETCHAM
Special weather statement, May 10, 12:16 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Wichita KS
1216 PM CDT WED MAY 10 2017

KSZ096-101800-
Neosho KS-
1216 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Neosho County in southeastern Kansas...

* Until 100 PM CDT

* At 1214 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Galesburg, or 9 miles northwest
  of Parsons...moving northeast at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Erie, St. Paul, Galesburg, Lake Parsons and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3739 9509 3739 9550 3752 9544 3760 9532
      3768 9509
TIME...MOT...LOC 1716Z 241DEG 29KT 3744 9537

KETCHAM
Special weather statement, May 10, 1:05 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
105 PM CDT WED MAY 10 2017

KSZ092-093-101845-
Cowley KS-Sumner KS-
105 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Cowley County in south central Kansas...
  Southern Sumner County in south central Kansas...

* Until 145 PM CDT

* At 104 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Renfrow, or 8 miles south of
  Caldwell...moving northeast at 55 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Wellington, Caldwell, Oxford, Udall,
  Burden, South Haven, Atlanta, Geuda Springs, Mayfield, Hunnewell,
  Perth, Maple City, Winfield City Lake, Strother Field Airport and
  Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3700 9770 3718 9775 3743 9715 3745 9674
      3700 9674
TIME...MOT...LOC 1805Z 240DEG 49KT 3691 9760

KETCHAM
Special weather statement, May 10, 1:07 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
107 PM CDT WED MAY 10 2017

KSZ091-101845-
Harper KS-
107 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harper County in south central Kansas...

* Until 145 PM CDT

* At 104 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Manchester, or 9 miles south of
  Anthony...moving northeast at 55 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Bluff City, Danville and Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3700 9817 3713 9824 3737 9781 3700 9780
TIME...MOT...LOC 1807Z 228DEG 50KT 3702 9804

KETCHAM
Special weather statement, May 10, 2:38 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
238 PM CDT WED MAY 10 2017

KSZ091-092-102015-
Harper KS-Sumner KS-
238 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harper County in south central Kansas...
  West central Sumner County in south central Kansas...

* Until 315 PM CDT

* At 236 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Manchester, or 13 miles south
  of Anthony...moving northeast at 60 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Bluff City and Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3723 9802 3723 9758 3700 9780 3700 9811
TIME...MOT...LOC 1938Z 211DEG 56KT 3696 9799

DARMOFAL
Special weather statement, May 10, 3:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
316 PM CDT WED MAY 10 2017

KSZ093-102045-
Cowley KS-
316 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Cowley County in south central Kansas...

* Until 345 PM CDT

* At 314 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just west of Hardy, or 11 miles
  southeast of Arkansas City...moving northeast at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Dexter and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3728 9684 3725 9653 3713 9652 3700 9663
      3700 9700
TIME...MOT...LOC 2015Z 215DEG 35KT 3696 9689

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:28 AM CDTSpecial Weather StatementICTHarper47 min
May 10, 10:04 AM CDTSpecial Weather StatementICTSumner56 min
May 10, 10:49 AM CDTSpecial Weather StatementICTButler, Sedgwick41 min
May 10, 11:00 AM CDTAreal Flood WarningICTButler, Sedgwick2 hr
May 10, 11:06 AM CDTSpecial Weather StatementICTCowley39 min
May 10, 11:28 AM CDTSpecial Weather StatementICTButler, Greenwood47 min
May 10, 12:16 PM CDTSpecial Weather StatementICTNeosho44 min
May 10, 1:05 PM CDTSpecial Weather StatementICTCowley, Sumner40 min
May 10, 1:07 PM CDTSpecial Weather StatementICTHarper38 min
May 10, 2:38 PM CDTSpecial Weather StatementICTHarper37 min
May 10, 3:24 PM CDTSpecial Weather StatementICTSumner36 min
May 10, 3:51 PM CDTSpecial Weather StatementICTSumner24 min
May 10, 4:02 PM CDTSpecial Weather StatementICTElk28 min
May 10, 4:17 PM CDTSpecial Weather StatementICTCowley28 min
May 10, 5:00 PM CDTSpecial Weather StatementICTChautauqua30 min
May 10, 5:21 PM CDTAreal Flood WarningICTChautauqua, Cowley4 hr
May 10, 5:28 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson47 min
May 10, 5:51 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson24 min
May 10, 6:14 PM CDTSevere Thunderstorm WarningICTLabette, Neosho26 min
May 10, 6:17 PM CDTSpecial Weather StatementICTMontgomery28 min
May 10, 6:41 PM CDTSpecial Weather StatementICTNeosho34 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.